Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 230, NWS Wichita, KS

September 1, 2018Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2018, 6:31 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 6:31 PM CDT (23:31 UTC)
Expired
Sep 1, 2018, 6:58 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:40 PM CDTTSTM WND GST 602 N Ash Grove, KSDELAYED REPORT FROM SHERRIFF DEPUTY RESPONDING TO LIGHTNING INDUCED FIRE IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 4:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS53 KICT 012331
SVRICT
KSC105-167-020030-
/O.NEW.KICT.SV.W.0230.180901T2331Z-180902T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
631 PM CDT SAT SEP 1 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Kansas...
  Northeastern Russell County in central Kansas...

* Until 730 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Hunter, or 21 miles northwest of Lincoln, moving northeast at 35
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lucas and Ash Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9804 3908 9810 3902 9861 3913 9863
      3913 9849 3922 9849
TIME...MOT...LOC 2331Z 243DEG 29KT 3917 9851 

HAIL...1.25IN
WIND...70MPH
 
$$

METZGER
2 follow-up statements
009 
WWUS53 KICT 012343
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
643 PM CDT SAT SEP 1 2018

KSC167-012353-
/O.CAN.KICT.SV.W.0230.000000T0000Z-180902T0030Z/
Russell KS-
643 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3922 9804 3908 9810 3904 9849 3922 9849
TIME...MOT...LOC 2343Z 243DEG 29KT 3922 9837 

$$

KSC105-020030-
/O.CON.KICT.SV.W.0230.000000T0000Z-180902T0030Z/
Lincoln KS-
643 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 643 PM CDT, a severe thunderstorm was located over Hunter, or 17
miles northwest of Lincoln, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9804 3908 9810 3904 9849 3922 9849
TIME...MOT...LOC 2343Z 243DEG 29KT 3922 9837 

HAIL...0.88IN
WIND...60MPH
 
$$

METZGER
350 
WWUS53 KICT 012358
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT SAT SEP 1 2018

KSC105-020007-
/O.CAN.KICT.SV.W.0230.000000T0000Z-180902T0030Z/
Lincoln KS-
658 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3922 9804 3908 9810 3904 9849 3922 9849
TIME...MOT...LOC 2357Z 243DEG 29KT 3928 9823 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:55 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 3:55 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
355 PM CDT Sat Sep 1 2018

.SHORT TERM...(This Evening through Monday Night)
Issued at 355 PM CDT Sat Sep 1 2018

Tonight:
The primary focus remains on thunderstorms that approach severity
over much of Western & part of Central KS where closest to a weak
approaching mid-level shortwave. An area of thunderstorms has been
ongoing over primarily Northwest KS almost all day. Situation may
be complicated by the extensive mid-upper deck cloudiness that has
been inducing inhibition. Regardless greatest thunderstorm chances
would still target Western & North-Central KS as well as Southern
Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As
such have kept highest probabilities (~40%) assigned generally to
the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per
SPC mesoanalysis) coupled with the increasing bulk shear induced
by the approaching shortwave would no doubt translate into these
areas being at greatest risk for severe convection.

Rest Of Labor Day Weekend:
Thunderstorms capable of heavy rains will gradually increase,
especially across Central KS as weak front settles S/SE toward
these areas. Greatest deep-layer shear remains entrenched from
Western KS to the IA/MN state line & as such from a standpoint of
severity the thunderstorms should behave.

.LONG TERM...(Tuesday through Saturday)
Issued at 355 PM CDT Sat Sep 1 2018

Forecast remains essentially unchanged with heavy rain-producing
thunderstorms have extended stays across the Great Plains. Lift is
lacking, but high octane moisture remains entrenched across nearly
all of the CWA. (Especially Eastern KS.) As such, flooding will
certainly become a concern by mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Sep 1 2018

VFR conditions expected to prevail thru the forecast valid period.
Scattered strong to marginally severe convection is expected to
develop and affect central Kansas this evening and may fester
overnight. Diurnally gusty south winds will diminish with sunset.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  88  72  84 /  10  40  40  50
Hutchinson      73  88  70  84 /  20  40  50  50
Newton          72  87  70  83 /  10  40  40  60
ElDorado        72  87  71  83 /  10  40  30  50
Winfield-KWLD   73  88  72  84 /   0  30  30  50
Russell         69  87  68  84 /  50  60  70  50
Great Bend      70  88  68  84 /  40  40  70  50
Salina          73  88  70  84 /  30  50  60  60
McPherson       73  87  70  84 /  20  50  60  60
Coffeyville     72  87  72  84 /   0  30  20  50
Chanute         72  87  71  84 /   0  40  30  50
Iola            72  86  71  83 /   0  40  30  50
Parsons-KPPF    72  87  71  84 /   0  30  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, Sep 1, 4:45 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
445 PM CDT Sat Sep 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
445 PM CDT Sat Sep 1 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms remain possible northwest of a line from around Marion
to Kingman. A few thunderstorms may be severe with hail around the
size of quarters, winds around 60 mph, and locally very heavy rains.
Areas at greatest risk would be northwest of a line from Great Bend
to Ellsworth.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are likely for most of the week.
While the thunderstorms may be quite strong with nickel-sized hail
and 50 to 55 mph winds, the greatest concern would be heavy rainfall
and associated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Sep 1, 6:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             6 W LURAY               39.13N 98.80W
09/01/2018  M1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

METZGER
Local storm report, Sep 1, 6:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     LURAY                   39.12N 98.69W
09/01/2018  E60 MPH          Russell            KS   NWS EMPLOYEE

            SPEEDS RANGED FROM 50 TO 60 MPH. HAIL AS LARGE AS PING
            PONG BALLS WERE ALSO REPORTED.

&&

EPS
Local storm report, Sep 1, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     LURAY                   39.12N 98.69W
09/01/2018                   Russell            KS   NWS EMPLOYEE

            WINDS ESTIMATED AROUND 60 MPH TORE DOWN A HIGHWAY SIGN.
            THE EVENT OCCURRED ABOUT 10 MINUTES AGO.

&&

EPS
Special weather statement, Sep 1, 6:09 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
609 PM CDT SAT SEP 1 2018

KSZ032-033-012345-
Russell KS-Lincoln KS-
609 PM CDT SAT SEP 1 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Lincoln County in central Kansas...

* Until 645 PM CDT.

* At 606 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Luray, or 10
  miles north of Russell...moving northeast at 30 mph.  This
  thunderstorm complex has a history of producing strong winds well
  out and ahead of this thunderstorms.  There have been reports of
  50 mph winds ahead of this thunderstorm complex.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, Dorrance,
  Barnard, Bunker Hill, Paradise, Waldo, Ash Grove, Russell Airport,
  Wilson State Park and Wilson Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3922 9806 3920 9797 3887 9831 3887 9848
      3880 9849 3880 9904 3913 9903 3913 9849
      3922 9849
TIME...MOT...LOC 2307Z 211DEG 26KT 3904 9884

METZGER
Local storm report, Sep 1, 6:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             LURAY                   39.12N 98.69W
09/01/2018  E1.50 INCH       Russell            KS   FIRE DEPT/RESCUE

            THE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5
            TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED
            TIME OF OCCURRENCE. WINDS ESTIMATED AROUND 60 MPH ALSO
            OCCURRED AT THE TIME.

&&

EPS
Local storm report, Sep 1, 6:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     LURAY                   39.12N 98.69W
09/01/2018  E60 MPH          Russell            KS   FIRE DEPT/RESCUE

            THE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5
            TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED
            TIME OF OCCURRENCE. PING PONG BALL-SIZED HAIL ALSO
            OCCURRED AT THE TIME.

&&

EPS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:52 PM CDTSevere Thunderstorm WarningICTRussell53 min
Sep 1, 5:43 PM CDTSevere Thunderstorm WarningICTRussell47 min
Sep 1, 6:09 PM CDTSpecial Weather StatementICTLincoln, Russell36 min
Sep 1, 6:50 PM CDTSpecial Weather StatementICTRussell55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.